News Review From Harvard Medical School -- Study: Kidney Harm Possible from NSAIDs
Kidney damage can occur in children taking common drugs for fever and pain relief, a study finds. Researchers looked at records for about 1,000 cases of kidney damage treated at a children's hospital. In about 3% of cases, the damage was related to nonsteroidal anti-inflammatory drugs (NSAIDs). About two-thirds of these children had been using the common drug ibuprofen (Advil, Motrin and others). Other NSAIDs include naproxen (Aleve) and ketorolac (Toradol). Most of the children had been taking normal doses for a week or less. Most of them also were dehydrated. They did not have normal amounts of fluid in their bodies. Many had lost fluids through vomiting and diarrhea, as well as not drinking enough. The kidneys have a way to protect themselves from damage when the body becomes dehydrated. But researchers said the NSAIDs interfere with this protection. Most children recovered from kidney damage, but for some it was permanent. The Journal of Pediatrics published the study online January 25. HealthDay News wrote about it.
By Claire McCarthy, M.D.
Harvard Medical School
What Is the Doctor's Reaction?
Parents, please think before giving ibuprofen.
Ibuprofen (brand names Motrin, Advil and others) is a medicine commonly used for treating fever and pain. It works well. Sometimes it's faster and better than acetaminophen, the other medicine parents reach for when their children are sick. It's so easy to give and effective that people often think of it as completely safe.
No medicine is completely safe. They all can have side effects or cause allergic reactions. Ibuprofen is a nonsteroidal anti-inflammatory drug (NSAIDs). These drugs, which also include naproxen (Aleve) and ketorolac (Toradol), can cause bleeding problems. We've also known that they can cause kidney problems. However, those are thought of as being rare. Doctors don't always mention the possibility to patients.
A study just released suggests that those kidney problems may not be as rare as people think. Researchers from Riley Hospital for Children in Indianapolis looked at the medical records of children admitted between 1999 and 2010. They identified more than 1,000 who were treated for kidney damage. Of those, about 3% had kidney damage caused by NSAIDs. Most were teens, but some were younger.
Many of the children who had kidney damage after taking NSAIDs were also suffering from dehydration. This means a shortage of fluids in your body. When you are dehydrated, medicines may be at a higher concentration in the blood. Dehydration also puts stress on the kidneys.
Kidney damage may not have obvious symptoms at first, making it hard for parents to notice a problem. Many of the patients who had kidney damage got completely better, but some of them were very sick, requiring stays in the intensive care unit. Some did not get completely better and still had damaged kidneys when they left the hospital.
What Changes Can I Make Now?
First and foremost, it's a good idea to think twice before giving your child any over-the-counter medicine. Ask yourself, is this really necessary?
It's really important to remember that fever isn't necessarily a bad thing. Fever is one of the ways the body fights infection; germs don't like high temperatures. Many parents feel that they have to get their child's temperature down, but the truth is that in the majority of cases, they really don't.
If your child is drinking and basically comfortable, especially if the fever is under 102 degrees, hold off on giving anything for the fever. You'll avoid the risk of a side effect of the medicine, and your child might actually get better faster if you let his body do what it does naturally.
Call the doctor if your child:
- Has a high fever (102 or more) or one that lasts more than 2 or 3 days
- Has a fever and also:
- Has severe pain
- Is extremely sleepy
- Is not drinking
- Has a rash
The other reason that parents often give ibuprofen and other NSAIDs is for pain. Certainly we don't want children to be in pain. But if the pain is mild, consider holding off or trying other measures, such as massage or rest. Talk to your doctor about what you can and should to do for any pain your child is having.
It's especially important to be careful not to give NSAIDs when children are dehydrated, doctors in the study said. If you are giving ibuprofen, make sure that your child is drinking well and regularly. If not, it's better not to give it.
Some parents give medicines "just in case." For example, they might give ibuprofen when a child has a cold, in case she gets a fever. Please don't do that.
What Can I Expect Looking to the Future?
I hope that this study will help parents learn what they need to know about NSAIDs, and make them a bit more cautious in general about giving medicines. Both of these would be good things. I also hope this study will help doctors remember that they need to warn people about all the side effects of medicines, and talk to them more about being safe with any and all medicines.